Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 21, 2021, 5:34 PM EDT for 5 counties in New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 5:34 PM EDT (21:34 UTC)
- Expired
- Jun 21, 2021, 6:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 21, 1:11 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
938
WUUS51 KBGM 212134
SVRBGM
NYC011-017-023-053-067-212230-
/O.NEW.KBGM.SV.W.0054.210621T2134Z-210621T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
534 PM EDT Mon Jun 21 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Western Madison County in central New York...
East central Cayuga County in central New York...
Northern Cortland County in central New York...
Southeastern Onondaga County in central New York...
Northwestern Chenango County in central New York...
* Until 630 PM EDT.
* At 534 PM EDT, severe thunderstorms were located along a line
extending from Galeville to Groton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Lenox, Pompey,
Solvay, Eaton and Chittenango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4306 7560 4304 7559 4303 7555 4296 7555
4262 7568 4269 7634 4312 7618
TIME...MOT...LOC 2134Z 237DEG 38KT 4307 7618 4260 7639
HAIL...<.75IN
WIND...60MPH
$$
DJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:06 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 21, 4:06 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 406 PM EDT Mon Jun 21 2021 .SYNOPSIS... Thunderstorms are expected this afternoon into this evening ahead of a strong cold front. Some of these storms will be severe with damaging winds, large hail, and locally heavy rainfall all possible. Lingering showers exit Tuesday, with much cooler and drier air overtaking the region for midweek. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 400 PM Update: Severe Thunderstorm Watches are in effect for the entire area for the remainder of this afternoon into this evening. Several Severe Thunderstorm Warnings have already been issued so far with damaging winds and large hail already reported. Isolated to scattered thunderstorms have developed across much of the area, especially Central NY over the last several hours. This is ahead of a main cluster/broken line of storms that is currently approaching our forecast area from Western NY and Central PA. Ample instability combined with plenty of shear is in place, along with some helicity. The main threat with any storms will be damaging winds, large hail, and locally heavy rainfall. An isolated tornado cannot be ruled out as well, although LCL heights are a bit on the higher side for tornadic development (~1500m; generally less than 1000m is ideal for this). The most damaging winds will be located with any bowing segments with the approaching line of storms. Fortunately, these storms have been relatively progressive and therefore any potential flash flooding issues are expected to be extremely localized. Additional showers and thunderstorms are expected this evening, although the severe weather threat will gradually diminish with the loss of daytime heating and the cold front passage bringing cooler and more stable air. Temperatures will fall overnight into the 50s and possibly even some upper 40s in portions of Steuben and Oneida counties. Some additional showers will be possible Tuesday morning before exiting eastward by the afternoon. With a much more stable airmass in place, not expecting any thunderstorms for Tuesday. Otherwise gradual clearing is expected throughout the afternoon. Highs will be quite cool for this time of the year, only in the 60s. Chilly temperatures are expected Tuesday night with lows only in the lower to mid 40s. Some upper 30s will even be possible across northern Oneida county and the higher elevations of the Catskills. Clear skies and light winds, plus lingering moisture near the ground from today's rainfall will allow for valley fog formation late Tuesday night/early Wednesday morning. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Quiet weather with a gradual warming trend for the short term, as an area of high pressure builds over the region. On Wednesday, there will be a departing upper level trough over the region. 1000-500mb thicknesses will still be rather low, starting out between 546-552dm in the morning, with warm air advection slowly arriving by afternoon. Otherwise, at this time guidance is indicating mostly sunny skies with only a slight west-northwest breeze 7-15 mph. Below average temperatures expected, after starting out very chilly in the upper 30s to mid-40s early, it'll recover to between 70-75 by afternoon. Wednesday Night: Mostly clear, quiet and cool with light winds and high pressure directly overhead. Cannot rule out some patchy valley fog. but not enough confidence to put in the forecast grids just yet. Overnight lows dip down into the mid-40s to lower 50s. Thursday: Our weather will be dominated by the surface ridge of high pressure once again, as it slowly slides of the New England coast. Gradually increasing southerly return flow, with mostly sunny skies expected. Temperatures warm back up to seasonable levels, with highs in the upper 70s to lower 80s. Dew points remain low, in the upper 40s to low 50s, so very comfortable humidity levels. Thursday night: Another quiet night weatherwise. Surface ridging continues to nudge in from New England, which will keep mostly clear conditions over our CWA. Not as cool, but still comfortable with overnight lows mainly in the 50s. Light southeast winds 5-10 mph. && .LONG TERM /FRIDAY THROUGH MONDAY/... Starting off mainly quiet on Friday, but an upper level trough slowly approaches from the west late in the day. Overall, expecting partly sunny and seasonable weather, but again cannot rule out a stray late day shower or storm. Chances for scattered showers gradually increase Friday night, as a surface low tracks into the central Great Lakes and St. Lawrence Valley region. Warm overnight lows expected considering the increased clouds and southerly flow...expect low to mid-60s overnight. The weather pattern then looks to remain active for the weekend and right into early next week. Our area will be caught in a deep southwest flow with ample moisture (1.75"+ PWATS) between a slow approaching upper trough and a retrograding Atlantic ridge. Instability will increase, bringing likely PoPs for showers and scattered t'storms Saturday, Sunday and Monday afternoon. No particular day looks like a washout at this time. A few storms may be better organize heading into Sunday and Monday, but this will depend on the trough position and amount of deep shear available. Becoming more humid as dew points rise into the 60s, along with seasonably warm temperatures. Expect daytime highs between 80-85, with muggy overnight lows in the 60s. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Mainly VFR conditions will exist this afternoon. However, thunderstorms are expected this afternoon; some may be severe with strong winds and hail. Right now included thunder in 2 hour long TEMPO groups during the period where highest confidence is. That being said, be on the lookout for potential amendments to further refine the timing or if storms head towards a terminal outside of the TEMPO window. Behind the showers and thunderstorms ceilings are expected to lower to MVFR and perhaps Fuel Alternate this evening/overnight. These ceiling restrictions may persist through Tuesday morning before gradually improving Tuesday afternoon. Outlook... Tuesday afternoon through Friday...Mainly VFR, though valley fog is probable for late nights-early mornings at KELM. Saturday...Restrictions possible in scattered showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG NEAR TERM...BJG SHORT TERM...MJM LONG TERM...MJM AVIATION...BJG
Hazardous weather outlook, Jun 21, 4:08 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 408 PM EDT Mon Jun 21 2021 NYZ046-057-062-PAZ038>040-043-044-047-048-072-222015- Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 408 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>017-022-023-222015- Yates-Seneca-Southern Cayuga-Steuben-Schuyler- 408 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-018-024-025-036-037-044-045-055-056-222015- Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida- Cortland-Chenango-Tioga-Broome- 408 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jun 21, 4:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG MONTOUR FALLS 42.35N 76.85W
06/21/2021 SCHUYLER NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN IN VICINITY OF
LEE STREET AND SOUTH STREET. ROAD IS
BLOCKED.
&&
BJGSpecial weather statement, Jun 21, 4:58 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
458 PM EDT Mon Jun 21 2021
PAZ038-043-212145-
Wyoming-Bradford-
458 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRADFORD AND
NORTHWESTERN WYOMING COUNTIES...
At 458 PM EDT, a strong thunderstorm was located near Overton, or 13
miles southwest of Wyalusing, moving northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Wilmot, Hollenback, Wyalusing, Forkston, Laceyville, New Albany,
Overton, Lovelton, Sugar Run and Camptown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4154 7622 4157 7660 4174 7623 4151 7606
4147 7624
TIME...MOT...LOC 2058Z 243DEG 15KT 4153 7645
MJMLocal storm report, Jun 21, 5:06 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 SW STITTVILLE 43.19N 75.31W
06/21/2021 ONEIDA NY 911 CALL CENTER
TREE DOWN ON WIRES. POWER POLE SNAPPED.
&&Local storm report, Jun 21, 5:09 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 1 NNE VERONA 43.15N 75.58W
06/21/2021 ONEIDA NY 911 CALL CENTER
LARGE TREE DOWN ACROSS ROAD.
&&Local storm report, Jun 21, 5:11 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 1 NNW ONEIDA CASTLE 43.10N 75.64W
06/21/2021 ONEIDA NY 911 CALL CENTER
TREE DOWN ACROSS ROAD.
&&Local storm report, Jun 21, 5:27 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG ITHACA 42.44N 76.50W
06/21/2021 TOMPKINS NY PUBLIC
LARGE TREE DOWN ON WEST SENECA STREET.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:25 PM EDT | Special Weather Statement | BGM | Cortland | 50 min |
| Jun 20, 11:49 PM EDT | Special Weather Statement | BGM | Chemung | 26 min |
| Jun 21, 12:14 AM EDT | Special Weather Statement | BGM | Tompkins | 31 min |
| Jun 21, 1:29 AM EDT | Special Weather Statement | BGM | Tompkins | 31 min |
| Jun 21, 1:45 AM EDT | Special Weather Statement | BGM | Steuben | 30 min |
| Jun 21, 2:25 AM EDT | Special Weather Statement | BGM | Steuben | 35 min |
| Jun 21, 2:41 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 34 min |
| Jun 21, 3:42 AM EDT | Special Weather Statement | BGM | Madison | 33 min |
| Jun 21, 6:17 AM EDT | Special Weather Statement | BGM | Yates | 28 min |
| Jun 21, 6:36 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca, Yates | 39 min |
| Jun 21, 1:45 PM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jun 21, 1:58 PM EDT | Special Weather Statement | BGM | Onondaga | 32 min |
| Jun 21, 2:00 PM EDT | Special Weather Statement | BGM | Cortland | 30 min |
| Jun 21, 2:07 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Onondaga | 53 min |
| Jun 21, 3:02 PM EDT | Special Weather Statement | BGM | Madison | 58 min |
| Jun 21, 3:23 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 37 min |
| Jun 21, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Tompkins | 64 min |
| Jun 21, 3:28 PM EDT | Special Weather Statement | BGM | Oneida | 47 min |
| Jun 21, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 61 min |
| Jun 21, 3:33 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 42 min |
| Jun 21, 3:33 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 26 min |
| Jun 21, 4:10 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 35 min |
| Jun 21, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 44 min |
| Jun 21, 4:41 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 64 min |
| Jun 21, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chemung, Schuyler, Seneca, Steuben, Tompkins | 48 min |
| Jun 21, 4:53 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 67 min |
| Jun 21, 5:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chemung, Cortland, Tioga, Tompkins | 42 min |
| Jun 21, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 47 min |
| Jun 21, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 61 min |
| Jun 21, 6:05 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida, Onondaga | 55 min |
| Jun 21, 6:08 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 52 min |
| Jun 21, 6:56 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 64 min |
| Jun 21, 7:18 PM EDT | Special Weather Statement | BGM | Delaware | 27 min |
| Jun 21, 7:35 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 40 min |
| Jun 21, 7:47 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 39 min |
| Jun 21, 7:56 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.